by Neil Bauman, Ph.D.
A man wrote,
Is the ototoxicity of Wellbutrin based on anything other than anecdotal reports from readers? My audiologist insists it’s not ototoxic (although rather ironically he said, “I’ve seen thousands of patients on Wellbutrin over the years” as if that’s reassuring!)
As far as I know, there are no definitive studies showing Bupropion (Wellbutrin) is ototoxic. There are a number of reasons for this (and incidentally, these reasons apply to most drugs, not just Bupropion). Let’s look at some of them.
1. It is not ethical to do studies to prove that a drug is harmful to a person. Drug studies are done to prove that a new drug works better than existing drugs in treating a given condition, or if there aren’t any drugs for the condition, that it works better than not treating it at all, or treating it with a placebo. In other words, “Does the drug work or not?”, not, “Is the drug harmful to people or not?” If a study was designed to prove whether Bupropion (or any other drug) causes permanent hearing loss or not, would you participate, knowing that you would be randomly assigned to either the placebo group or the drug group?
And furthermore, knowing that if you were assigned to the drug group, you could end up with permanent hearing loss before the study even ended? I didn’t think so. Neither would I. That’s the ethical dilemma. Since you can’t force people to take part in a study where their health/body may be damaged, you’re not going to find any double-blind studies proving Bupropion is ototoxic.
2. When drug companies conduct trials on new drugs, they focus on the main body organs–heart, lungs, kidneys, liver, brain, etc. They don’t specifically set out to collect data on all the “minor” systems in your body such as hearing and balance. Thus, they systematically collect data on the major systems, but “minor” systems receive attention only if one of the study participants volunteers that information.
For example, if a study participant says to the researcher, “Since I began taking this drug, my ears have started ringing” the researcher will record this information. However, if the study participant doesn’t think to volunteer information not asked for, this side effect will not be included in the list of side effects caused by this drug.
Fortunately for us, sometimes a few people do recognize that a given drug has affected their ears and volunteer this information. Because of the way it is collected, this information is very sketchy and incomplete, but nevertheless, it (hopefully) appears in the main drug “bibles” used in North America—the Physicians’ Desk Reference (PDR) used in the USA and the Compendium of Pharmaceuticals and Specialties (CPS) used in Canada. For example, this is where I found both hearing loss and tinnitus listed as being side effects of taking Bupropion.
3. Many studies are short-term studies—maybe for 30 or 60 days. For a number of side effects, this is too short a period for a given side effect to show up. As a result, side effects like hearing loss or tinnitus may not show up during that time. Thus, everyone assumes that this drug does not affect the ears.
The truth is, some ear problems don’t show up until you have been on the drugs for months or even years. And some ear problems don’t appear until after you have stopped taking the drug.
4. Once the drug trials are completed and approved by the FDA, the drug company sets about making money from this drug. (After all, that is why they are in business.) Thus, they don’t have any real desire to hear about side effects showing up. (Why would they want to “badmouth” their best-selling drug?) So reports of the negative side effects they receive seem to get buried. The result is that health care professionals don’t hear about these side effects. Therefore, when a patient comes to a doctor telling him that the drug he prescribed caused their tinnitus, the doctor says, “No, it couldn’t have” and puts it down to coincidence, not a side effect of that drug. This is why there is little “formal” evidence showing that Bupropion causes hearing loss and other ear conditions.
All that is left are anecdotal reports as patients put two and two together and report these side effects. Some of these reports will be true. Other reports may blame one drug, but actually be a side effect of another drug that they are also taking, or be from a completely different cause, but the person thinks it is the drug in question.
There are three ways anecdotal reports become known.
A) You go to a doctor and report getting a certain side effect from taking a given drug. If your doctor thinks it may be true, and if he writes it up as a case study, this is then accepted.
B) You come to me (or someone else who is not a medical doctor) and tell me the same thing and I write it up (as I often do). My account is considered “anecdotal” and thus not “true”, not because the incident is not true, but because I am not a medical doctor and so what could I possibly know?
C) You, or your doctor, report it to the Food and Drug Administration (FDA) where those anecdotal reports that are deemed “likely” are included in the FDA database.
In any case, these three kinds of reports are anecdotal evidence. Note this: anecdotal evidence IS evidence. If only one person ever reported hearing loss from taking Bupropion, for example, then you and I may put it down as due to a coincidence. However, when numbers of people report the same thing, then the preponderance of evidence lies with it being true and not just being coincidental.
With this in mind, lets examine the anecdotal evidence for Bupropion being ototoxic and causing two specific side effects—hearing loss and tinnitus.
First, as I mentioned above, this information is included in both the PDR and CPS.
Second, in the 3rd edition of my book “Ototoxic Drugs Exposed”, I give not just one, but 4 anecdotal reports all saying much the same thing. Thus, it is stretching it to say this is coincidental. To remove any doubt, in the upcoming 4th edition of Ototoxic Drugs Exposed, that number has now more than tripled to 13 anecdotal reports. This is well beyond the realm of being coincidental.
Third, the FDA database now includes 150 likely cases of hearing loss from taking Bupropion, and 536 likely cases of tinnitus. Again, these figures are well outside of the realm of being coincidental.
Now, lest you think these figures are to low to be significant, consider this. One former FDA commissioner estimated that less than 1% of all the serious side effects are ever reported to the FDA. (Note: in the past, hearing loss and tinnitus have been considered “minor” side effects.) Thus, you can assume that for such “minor” side effects, far fewer than 1% are ever reported—maybe only 1% of the 1%. Assuming for the moment that these figures are in the ballpark, if you multiply the above figures 10,000 times (which would be 1% of the 1%) those figures are now 1.5 million people with hearing loss from taking Bupropion and a whopping 5.36 million now suffering with tinnitus from the same cause.
Maybe these figures are on target. Maybe they are low and the real situation is even worse. Or maybe I’m way off base and they are high. But whatever the truth is, there is no doubt that many, many people have hearing loss and tinnitus as the result of taking Bupropion.
Well-meaning, but ignorant people such as your audiologist, because they have not seen, nor accepted, the above evidence as true, try to pooh pooh the idea that Bupropion is ototoxic with such asinine statements as, “I’ve seen thousands of patients on Bupropion over the years” as if that’s reassuring!)”
When you stop to think about it, rather than being a defense that Bupropion is not ototoxic, it is strong evidence that just the opposite is true, and that Bupropion is indeed quite ototoxic. You see, audiologists basically only see patients that have hearing loss. Thus, if he’d never seen a patient who was taking Bupropion, you could assume that Bupropion did not cause hearing loss.
However, since he’s seen “thousands” of patients that have taken Bupropion (I’m sure there’s a bit of hyperbole here), and since he only basically sees hard of hearing people, the logical conclusion is that many people taking Bupropion lose some of their hearing from taking this drug and have to see an audiologist. Thus, although there are no double-blind studies showing that Bupropion causes hearing loss and tinnitus, the available evidence clearly indicates that Bupropion does indeed cause hearing loss and tinnitus in multitudes of people.
If you want to look up the ototoxic side effects of Bupropion (Wellbutrin), see my book “Ototoxic Drugs Exposed” 3rd edition. This book contains information on the ototoxicity of 877 drugs, 35 herbs and 148 chemicals.